Understanding Atropine

As requested, during our previous Adenosine discussion, we will briefly review, Parasympathetic stimulation and Atropine pharmacodynamics on the heart.

ACETYLCHOLINE (ACh) is one of the Neurotransmitters, a chemical signal, used by the Central Nervous System, which has many effects on the body, from stimulating muscle contraction, inducing peristalsis (digestion), Bile release by the liver, and as discussed here, decreasing Sinoatrial Node (SAN) and Atrioventricular Node (AVN) stimulation. When the later occurs, often we encounter its effect recorded on the ECG, seen as:

  • Sinus Bradycardia
  • SA Blocks
  • AV Blocks

The most common symptoms of Vagal stimulation include:

  • Vasovagal Syncope
  • Nausea and vomiting
  • Dizziness

ACh is released during Vagus Nerve (Cranial Nerve X) stimulation ,which in the heart, binds to M2 Muscarinic Receptors, one of the 5 types of Muscarinic Receptors, which mainly work in CNS and skeletal muscle. Out of all these receptors, binding of ACh to M2 receptors affects the heart and its overall conductivity.

How does this work?

  • Decrease Cyclic Adenosine Monophosphate (cAMP) intracellular
  • This slows down L-type Calcium Channel opening, leading to decreased automaticity and slightly decreasing contractility
  • Potassium (K+) efflux (leaving the cell) is delayed, which prolongs repolarization, delaying the next action potential

The combination of all these actions, hyperpolarize the cells, increasing SA Nodal and AV Nodal threshold, which decreases the overall conduction, mainly through the AVN. This is known as Negative Dromotropic Effect.

 

ATROPINE

atropine

Atropine, an antichollinergic, derived from the plant, Atropa Belladonna, or “Deadly Nightshade flower”,  blocks ACh binding to M2 receptors, giving it the “Parasympatholytic” property. The goal is not necessarily to increase SAN function, but rather, block the parasympathetic  response produced by M2 receptor stimulation, leading to normal SAN and AVN function.

 Now that we understand how Vagal Stimulation affects our cardiac function, the use of Atropine makes a bit more sense during suspected bradycardia induced symptoms.

 

4 Comments

  • James M says:

    I love these drug summaries. Thanks a lot, Ivan, for taking the time to do them. I look forward to seeing more! Perhaps amiodarone?

  • Tony Correia says:

    Looking for an opinion. Had a pt. who was unconscious from unknown etiology, Agonal respiration = 6, SPO2 = 59, heart rate =37 sinus bradycardia, B/P = 137/80 . We ventilate the pt. approx for 2 minutes without change in status. Would you have administered atropine or continue with BVM to attempt to correct hypoxia, that in turn would hopefully increase heart rate?

    • Ivan Rios says:

      Hi Tony, thank you for writing. It’s always a bit of a gamble to give opinion in such topics without being there, however, addressing ventilation is a must. The rate could be secondary to vagal stimulation and/or respiratory depression, but it sounds like the patient is compensating pretty well when it comes to the hemodynamic aspect. If you have the extra hands, giving a trial of ATropine might help with the rate, but I would not bet on the Heart Rate as being the cause of the problem, so that would not be my priority. I would definitely address the Respiratory Rate to increase SPo2 and if PETCO2 monitoring available, titrate to achieve a value > 35 mmHg. But again, if you have the extra hands, giving a trial of Atropine won’t hurt, but then again, sounds like it wouldn’t have fixed the problem either.

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
Olivier
Snapshot Case: What Happened?
To support Donovan's analysis, QRS are remarkably thin and eventually consistent with paediatric findings. However, as noted, atrial fibrillation in very young patients are quite rare.
2015-05-28 07:36:54
Donovan
Snapshot Case: What Happened?
Looking back on the dosages, though, it occurs to me: this may be a pediatric patient. If that is the case, then for 50 J to be an appropriate dose for Shock 4 (again, assuming the patient is unstable), they would have to weight 25 kg. If that is the case, then the accidental induction…
2015-05-28 01:46:30
Donovan
Snapshot Case: What Happened?
1) Why convert the first rhythm? (brought up by a couple of commenters) -- As is posted in the initial: "required emergent cardioversion for unstable rapid atrial fibrillation" ... rate is not the determining factor about stability, the presence or absence of signs of shock are (hypotension, acutely altered mental status, ischemic chest pain, usw).…
2015-05-28 01:27:57
Ruud Valkenborg
Snapshot Case: What Happened?
Beautyfull R on T with a unsynchronised ECV. :-)
2015-05-27 07:38:19
george
Snapshot Case: What Happened?
why cardiovert urgently in this case? The first strip shows a "well controlled" heart rate. Cardioversion provoked torsade de points due to unsync administration....... Unnecessary risk taken......when amiodarone or flecainide would do the job "quietly".....
2015-05-27 06:46:53

ECG Medical Training

12-Lead ECG Challenge Smartphone App

Photobucket

12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS